Published Jun 24, 2009
Please, i need help about the ideal concentration for the dilution of caffeine IV (60mg/3ml). It's the first time i use this medication.
Virgo_RN, BSN, RN
I would sincerely hope that you would not administer this drug based upon responses to a question on an internet bulletin board. Do you not have a pharmacist you can ask? A physician? A drug guide? An experienced nurse?
nerdtonurse?, BSN, RN
You can DO caffeine IV? You mean I've been drinking it for nothing when I can get an expresso drip?
Seriously, I guess you'd do it for something along the lines of giving an ADHD kid a stimulant, but I've never seen this one...new to me.
Apparently caffeine citrate is indicated for apnea in preterm infants.
I also saw it used in the ER for an asthmatic patient who had allergies to the standard neb treatments.
Probably an off label use, sounds like.
Since oral caffeine has been used for asthmatic patients ( http://www.cochrane.org/reviews/en/ab001112.html ) I wouldn't think that the IV version would be considered off-label usage.
sissiesmama, ASN, RN
The only time I saw it given was actually to me as a patient with an intract. migraine after a procedure, and the doc gave me a caffeine gtt. I wasn't too impressed, but the next step was to go to the OR for a blood patch.
azhiker96, BSN, RN
I have seen it used when the pt. had a spinal headache caused by a leak of csf.
TiffyRN, BSN, PhD
I saw it given once (IV form) to an adult patient for bad bad headache (probably migraine). It didn't work.
Most of the infants I care for in the NICU either are currently on or have been on IV or PO caffeine for apnea of prematurity. It is available mixed 20mg/ml (which is the same as 60mg/3mls). The infant dosing for apnea of prematurity is 5mg/kg once a day after a loading dose.
PostOpPrincess, BSN, RN
Please verify with YOUR standards of care in your hospital setting.
Thank you! I couldn't even remember why I had it but I had a csf leak after a radiologic procedure. I was in the hospital room on the BR floor and just stuck out my arm at shift change for vital signs. I vomited constantly for 3 days, then the doc said that the next dat I would be in the OR for a blood patch - -maybe it was in my head!!
By using the site, you agree with our Policies. X